Wyoming, 2016High Wind in Wyoming, November 14, 2016
November 14, 2016 · NWS RIW · 1 event in 1 county or zone
Strong mid level winds mixing down to the surface produced some very strong winds in the Cody foothills. The strongest winds were around the Clark area where several wind gusts of hurricane force were recorded, including a maximum of 107 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixing down to the surface produced some very strong winds in the Cody foothills. The strongest winds were around the Clark area where several wind gusts of hurricane force were recorded, including a maximum of 107 mph. Strong winds even extended toward more populated areas, where a 63 mph wind gust was reported in the west side of Cody.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 14, 3:52 AM MST, 8 minutes earlier.
Area forecast discussion, Nov 14, 3:52 AM MST, 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Riverton WY
352 AM MST Mon Nov 14 2016
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
A ripple in the anticyclonic flow is stirring up the wind in areas
susceptible to west or northwest winds. This weather feature is
marked by a batch of high clouds tracking southeast as they bisect a
band of amplifying lee enhanced cloudiness. This weather feature
will be accompanied by a weak front and a hint of a mtn top
inversion/critical layer. This pattern is conducive to strong winds
for the greater Clark area as we wait with baited breath for the
high winds forecast for that area. The high wind warning will remain
in place until at least 5 pm this afternoon with all the rest of the
dynamics coming together, namely the right front quad of the jet
max, surfacing 45kt 700mb nw winds aloft, sfc lee side trough in
place, as well as an 11 degree Celsius temp gradient at 700mb
between YNP and Clark amplifying gap flow. The southern wind
corridor will get their typical wsw 20-30 winds. We will probably
see some spotty precip in the nw mtns this morning. As a
flattening ridge builds into the area from the west, the brisk
flow will back to the west by tonight. West southwest winds will
continue through Tuesday and Wednesday along the southern wind
corridor and the east slope of the divide with the strongest
gradient maxing out Wednesday ahead of a strong trough of low
pressure which will be making landfall onto the Pacific coast.
Overall, these winds will likely raise the temps through Tuesday
when some areas east of the dvd will break records with mid to
upper 60 degree readings. Isentropic lift way out ahead of this
trough will bring some light rain turning to snow during the day
Wednesday over the nw mtns with the band of rain spreading
southeast across the state Wednesday night with the turn over to
snow remaining mostly over north and west WY and in the higher
elevations above 6500 feet or so as a cold front sweeps south
across WY. However, by 12z Thursday, most areas should turning to
snow where ever there is precip. The precip Wednesday nt will be
due to the increasing southerly difluent flow ahead of the closing
low over the Great Salt Flats per the slower GFS within the
increasingly negatively tilted trough. The latest run of the ECMWF
races the trough axis to WY by 12z Thu so will go with something
between the timing of the slower GFS and the faster Euro and
assume we will still be underneath a southerly difluent flow Wed
nt.
.LONG TERM...THURSDAY THROUGH MONDAY
Synopsis...Upper trough will push across the Rockies on Thursday
with areas of snow and much colder temperatures with most highs
only in the 30s across the valleys and basins. Snow will taper off
from west to east Thursday night and Friday morning as cool
surface high pressure slides into the area. An upper ridge of
high pressure will bring dry weather with a warming trend next
weekend.
Discussion...November 17th looks highly probable for the first
measurable snowfall of the season for several locations across
central Wyoming:
Location Latest Date of 1st Snowfall >= 0.1 inch
Casper 11/18/2015
Cody 12/13/1999
Green River 12/4/1954
Lander 12/7/1914
Downtown Riverton 12/10/1963
ECMWF remains more consistent than GFS moving open upper trough
across the Rockies on Thursday, and out across the central/northern
plains on Thursday night. Surface lee cyclogenesis continues over
eastern Colorado Thursday morning with this low lifting NE Thursday
afternoon. Models (except latest GFS with its closed upper low)
have been showing heavier band of precipitation developing in
difluent flow ahead of the upper trough with more of an eastward
shift of this band across central Wyoming Thursday morning. WPC
probabilistic forecasts of liquid precipitation amounts >=0.25 also
reflect this development with 50 percent or greater probabilities
across portions of central Wyoming with the highest probabilities
across the Wind River Range. These areas will need to be watched
over the next couple of days to see if models align up to this
solution.
ECMWF moves most of the snow out of the area by midnight Thursday
night while slower GFS lingers wraparound snow showers across the
area through Friday. Forecast not quite as quick as the ECMWF, but
we have most of the showers out of the area after 12z Friday.
Upper ridge axis translates the area on Saturday with next Pacific
trough expected to split along the coast Sunday/Monday. Temperatures
will be a challenge next weekend if we get some snow cover in the
basins, but we are going with a return of above normal temperatures
on Sunday for now.
&&
.AVIATION.../12Z ISSUANCE/
The main concern through the forecast period will be breezy to windy
west to southwest wind in the wind corridors, lee side of mountain
ranges and adjacent foothills. In addition there could be areas of
marginal low-level wind shear especially in the foothills where
winds decouple. Otherwise...VFR conditions with variable mid and
high level cloudiness. The exception to this could be some widely
scattered showers with MVFR conditions over far northwest Wyoming,
mainly impacting Yellowstone.
&&
.FIRE WEATHER...
Winds aloft will increase as A weak pacific low pressure trough
moves across southern Alberta and southern Saskatchewan and
Montana brushing northern Wyoming. This will bring increased cloud
cover with a few snow showers over the northwest mountains. West
to southwest winds are expected to continue to increase along and
near the east slopes of the mountains east of the Continental
Divide and across the south into southern Fremont and Natrona
counties. The strongest wind is expected in the Absaroka mountains
and the Cody foothills where high wind warnings are in effect
from 8 pm mst this evening through 6 pm mst Monday. Strong winds
can be expected in the upper wind river canyon around Dubois and
over South Pass and Beaver Rim. The lower air mass will be stable
with inversions over the western valleys and basins. In areas
with light wind smoke dispersal will be poor to locally fair. The
best chance for smoke dispersal above poor will be in the
foothills to mid slope areas and across the south with increased
wind providing better mixing and good smoke dispersal in
Park...Sweetwater...southern Fremont and Natrona counties.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for WYZ002-003.
&&
SHORT TERM...Lipson
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...Lipson
Hazardous weather outlook, Nov 14, 3:54 AM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
354 AM MST MON NOV 14 2016
WYZ001>020-022>030-151100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
354 AM MST MON NOV 14 2016
...HIGH WIND WARNING FOR TODAY FOR THE CODY FOOTHILLS AND
ADJACENT ABSAROKA MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS WILL OCCUR ACROSS THE CODY FOOTHILLS AND ADJACENT
ABSAROKA MOUNTAINS TODAY. PLEASE SEE THE LATEST HIGH WIND WARNING FOR
MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...WINDY AREAS COMBINED WITH WARM AND DRY CONDITIONS WILL
RESULT IN ELEVATED FIRE DANGER ACROSS PORTIONS OF SOUTHERN AND
CENTRAL WYOMING, ESPECIALLY IN NATRONA COUNTY.
WEDNESDAY AND THURSDAY...A STRONG COLD FRONT WILL BRING
INCREASING SNOW AND WIND TO THE WEST WEDNESDAY; SNOW MAY BE HEAVY
AT TIMES WEDNESDAY NIGHT INTO THURSDAY MORNING.
WARM AND WINDY CONDITIONS WILL PRECEDE THE COLD FRONT ACROSS
SOUTH AND CENTRAL WYOMING WEDNESDAY. A COLD FRONT WILL BRING GUSTY
NORTH WIND AND AREAS OF SNOW ACROSS CENTRAL WYOMING LATE WEDNESDAY
NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 40 MPH OR
GREATER. THANK YOU.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- November 14, 4:00 AM MST to 10:18 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 107 kt (123 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Many wind gusts past 58 mph were reported in the Cody foothills, including a maximum gust of 107 mph 5 miles WNW of Clark.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663207.